Neurol India Home 
 

TOPIC OF THE ISSUE: CASE REPORT
Year : 2011  |  Volume : 59  |  Issue : 1  |  Page : 66--67

Phenytoin toxicity presenting as acute meningo-encephalitis in children

Vijay Gupta, Tribhuvan P Yadav, Anita Yadav 
 Department of Pediatrics and Neonatology, PGIMER and Associated Dr. Ram Manohar Lohia Hospital, New Delhi, India

Correspondence Address:
Vijay Gupta
C/o Chaudhary Traders, Dal Bazaar, Lashkar Gwalior - 474 009, Madhya Pradesh
India

Abstract

Phenytoin can produce significant dose-related toxicity because of its zero order pharmacokinetics and is an important issue in pediatric emergency medicine. It is important to differentiate phenytoin toxicity manifesting with symptoms like fever, vomiting, seizures, ataxia masquerading as acute meningo-encephalitic illness, more so at centers where facilities to measure serum phenytoin levels are not available. Here we describe two children with phenytoin toxicity, presenting to the emergency department with features suggestive of acute meningo-encephalitis.



How to cite this article:
Gupta V, Yadav TP, Yadav A. Phenytoin toxicity presenting as acute meningo-encephalitis in children.Neurol India 2011;59:66-67


How to cite this URL:
Gupta V, Yadav TP, Yadav A. Phenytoin toxicity presenting as acute meningo-encephalitis in children. Neurol India [serial online] 2011 [cited 2022 May 25 ];59:66-67
Available from: https://www.neurologyindia.com/text.asp?2011/59/1/66/76862


Full Text

 Introduction



Phenytoin, one of the most commonly prescribed antiepileptic drugs (AED), has a narrow therapeutic index. [1] Medical errors with this medication occur often and can be life-threatening. [2] Phenytoin toxicity consequent to dosing errors largely results from an under-appreciation of its complex pharmacokinetics and/or the profound age-dependence in its plasma clearance. Toxicity may occur, mostly due to improper dosing at any level of the healthcare team. We report two children with phenytoin toxicity, who presented with features suggestive of acute meningo-encephalitis.

 Case Reports



Case 1

A two-year-old male child who sustained head injury, linear fracture of the occipital bone 15 days prior presented to the Emergency Department (ED) with complaints of fever, vomiting, lethargy, loss of speech and multiple episodes of generalized tonic clonic seizures (GTCS) of five days duration. He also had difficulty in walking which progressed to difficulty in sitting. Vitals were normal and neurologic examination revealed altered sensorium, terminal neck stiffness, nystagmus, decreased motor power, hyperreflexia in the lower limbs, and bilateral extensor plantar response. Other systems examination was normal. With these clinical features a provisional diagnosis of meningo-encephalitis was made. Blood biochemistry, arterial blood gas, and cerebrospinal fluid (CSF) examination were normal. Montoux test, chest X-ray and repeat contrast enhanced computed tomography (CT) brain were also normal. History and clinical records review revealed that the child had been exposed to multiple loading doses of phenytoin at different facilities in the past 15 days without measuring serum drug levels. Serum phenytoin level done at our center was 62.9 μgm/ml (normal 10-20 μgm/ml). After a week of phenytoin withdrawal, the child showed signs of improvement: defervesence of fever, improvement in sensorium, and control of seizures. Repeat serum phenytoin level was 22.6 μgm/ml.

Case 2

A three-year-old male child who sustained head injury, fracture left frontal bone with associated extra dural hemorrhage 13 days prior presented to ED with fever, vomiting, two episodes of GTCS of two days duration and inability to walk and stand of one day duration. Vitals were normal and neurologic examination revealed altered sensorium, nystagmus, urinary retention, decreased motor power in lower limbs and ataxia. Deep tendon reflexes were normal and plantar response was bilaterally flexor. Provisional diagnosis of encephalitis was made. Complete hemogram, blood biochemistry, arterial blood gas and CSF examination were normal. Review of the case records revealed that child was on dilantin syrup (1tsf tds) 375 mg per day for the last 15 days. His weight was only 10 kg. Serum phenytoin level was 62.5 μgm /ml. Phenytoin was withdrawn, the child started showing signs of improvement from day-5 of admission and was completely normal on day-9.

 Discussion



Phenytoin, a widely used AED in pediatric practice, has a great potential for toxicity leading to morbidity or mortality. The narrow therapeutic index, zero order pharmacokinetics, wide inter-individual variability in the rate of metabolism and clearance, drug interactions or improper dosing are the factors for the dose-related toxicity. Phenytoin toxicity may be severe with associated comorbidities like renal and hepatic diseases, hypothyroidism, hypoalbuminemia, acquired immunodeficiency syndrome (AIDS), and others.. [1],[3],[4],[5] In our country the common medication error in pediatric practice occurs due to the availability of two strengths of syrup formulations (Syrup Eptoin 30 mg/5ml and Syrup Dilantin 125 mg/5ml). [6]

Phenytoin toxicity has protean manifestations: nausea, vomiting, dizziness, vertigo, lethargy, weakness, cardiac arrhythmias, abdominal distension or ileus, and renal failure. Neuologic manifestations include nystagmus, diplopia, slurred speech, ataxia, incoordination, paraparesis, confusion, memory loss, dystonia, seizures, and altered mental status. [1],[2],[3],[5],[7],[8] Chronic phenytoin toxicity may mimic various neurological disorders like cerebellar and brainstem lesions, or subarachnoid hemorrhage. [1] Both our children presented with neurological features suggestive of meningo-encephalitis. There is no definite correlation of blood levels of phenytoin with neurological features of toxicity. [1],[9],[10] Both our children suggest that phenytoin toxicity should be considered in any child presenting with varied neurological features and a proper drug history and serum phenytoin levels should be obtained. In our country an attention should be paid in regard to the syrup formulations of phenytoin while prescribing the dosage schedule.

References

1Hwang WJ, Tsai JJ. Acute phenytoin intoxication: Causes, symptoms, misdiagnoses, and outcomes. Kaohsiung J Med Sci 2004;20:580-5.
2Lowry JA, Vandover JC, DeGreeff J, Scalzo AJ. Unusual presentation of iatrogenic phenytoin toxicity in a newborn. J Med Toxicol 2005;1:26-9.
3Horii K, Fujitake J, Tatsuoka Y, Ishikawa K, Shimbo S. A case of phenytoin intoxication induced by hypothyroidism. Rinsho Shinkeigaku 1991;31:528-33.
4Akula R, Hasan S, Pipalla R, Ferguson C. Noncompliance leading to drug accumulation resulting in phenytoin toxicity. J Natl Med Assoc 2003;12:1201-3.
5Chua HC, Venketasubramanian N, Tan CB, Tjia H. Paradoxical seizures in phenytoin toxicity. Singapore Med J 1999;4:276-7.
6Gulati S, Sriram CS, Kalra V. Rationalization of an antiepileptic drug formulation. Indian Pediatr 2002;39:826-9.
7Wyte CD, Berk WA. Severe oral phenytoin overdose does not cause cardiovascular mortality. Ann Emerg Med 1991;20:508-12.
8Polman AJ, van der Werf TS, Tiebosch AT, Zijlstra JG. Early-onset phenytoin toxicity mimicking a renopulmonary syndrome. Eur Respir J 1998;11:501-3.
9Larsen JR, Larsen LS. Clinical features and management of poisoning due to phenytoin. Med Toxicol Adverse Drug Exp 1989;4:229-45.
10Stilman N, Masdeu JC. Incidence of seizures with phenytoin toxicity. Neurology 1985;12:1769-72.